Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 45, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at May 20, 2008, 8:35 PM EDT for Beaufort County, Charleston County, Colleton County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 8:35 PM EDT (00:35 UTC)
- Expired
- May 20, 2008, 9:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:55 PM EDT | TSTM WND DMG | Edisto Island, SC | TREES REPORTED DOWN ON OYSTER FACTORY RD AND FISHING CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCHS 210035
TORCHS
SCC013-019-029-210100-
/O.NEW.KCHS.TO.W.0045.080521T0035Z-080521T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
835 PM EDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHEASTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 900 PM EDT
* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BENNETTS
POINT...OR ABOUT 10 MILES WEST OF EDISTO BEACH...MOVING EAST AT 49
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
BENNETTS POINT...
EDISTO BEACH...EDISTO ISLAND...
SEABROOK ISLAND...
A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.
LAT...LON 3248 8058 3261 8050 3258 8012 3253 8017
3255 8020 3246 8032 3249 8036 3246 8042
3249 8044 3249 8047 3246 8047
TIME...MOT...LOC 0035Z 278DEG 43KT 3252 8046
$$2 follow-up statements
000
WWUS52 KCHS 210049
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
849 PM EDT TUE MAY 20 2008
SCC013-210059-
/O.CAN.KCHS.TO.W.0045.000000T0000Z-080521T0100Z/
BEAUFORT SC-
849 PM EDT TUE MAY 20 2008
...THE TORNADO WARNING FOR EAST CENTRAL BEAUFORT COUNTY HAS BEEN
CANCELLED...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3249 8036 3248 8037 3248 8038 3253 8042
3255 8039 3257 8033 3258 8013 3253 8017
3255 8020 3246 8032
TIME...MOT...LOC 0049Z 278DEG 43KT 3250 8026
$$
SCC019-029-210100-
/O.CON.KCHS.TO.W.0045.000000T0000Z-080521T0100Z/
COLLETON SC-CHARLESTON SC-
849 PM EDT TUE MAY 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR EXTREME
SOUTHWESTERN CHARLESTON AND EXTREME SOUTHEASTERN COLLETON COUNTIES...
AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR EDISTO BEACH...
MOVING EAST AT 49 MPH.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3249 8036 3248 8037 3248 8038 3253 8042
3255 8039 3257 8033 3258 8013 3253 8017
3255 8020 3246 8032
TIME...MOT...LOC 0049Z 278DEG 43KT 3250 8026
$$000
WWUS52 KCHS 210100
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT TUE MAY 20 2008
SCC019-029-210110-
/O.CAN.KCHS.TO.W.0045.000000T0000Z-080521T0100Z/
COLLETON SC-CHARLESTON SC-
900 PM EDT TUE MAY 20 2008
...THE TORNADO WARNING FOR EXTREME SOUTHWESTERN CHARLESTON AND
EXTREME SOUTHEASTERN COLLETON COUNTIES HAS BEEN CANCELLED...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3249 8036 3248 8037 3248 8038 3253 8042
3255 8039 3257 8033 3258 8013 3253 8017
3255 8020 3246 8032
TIME...MOT...LOC 0100Z 278DEG 43KT 3248 8011
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 20, 7:25 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 20, 7:25 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
725 PM EDT TUE MAY 20 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MID-ATLANTIC COAST THIS EVENING
WHILE A TRAILING COLD FRONT MOVES INTO THE AREA TONIGHT AND THEN
PUSHES THROUGH THE AREA WEDNESDAY. FRONTAL BOUNDARY WILL LINGER
NEAR OR JUST SOUTH OF THE AREA THROUGH EARLY THURSDAY...THEN LIFT
BACK NORTH THROUGH FRIDAY. ANOTHER COLD FRONT WILL MOVE ACROSS
LATE SATURDAY...WITH STRONG HIGH PRESSURE TO BUILD IN EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TORNADO WATCH 329 REMAINS IN EFFECT FOR ALL OF SC AND JENKINS AND
SCREVEN COUNTIES IN SE GA...INCLUDING THE NEARSHORE COASTAL
WATERS...UNTIL 11 PM EDT.
LOW PRESSURE OVER VA WILL MOVE STEADILY EAST AND OFFSHORE LATER
TODAY AS ITS SUPPORTING SHORTWAVE PIVOTS ACROSS THE OHIO VALLEY.
THE ASSOCIATED COLD FRONT WILL DROP S THROUGH NC AND BE POSITIONED
ACROSS THE SC MIDLANDS AND CSRA THIS EVENING.
INCREASING INSTABILITY AND SOME CONVERGENCE ACROSS THE FRONT AND A
PRE-FRONTAL TROUGH WILL SUPPORT THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON ACROSS THE SC MIDLANDS AND UPSTATE
REGION. THIS ACTIVITY WILL TRANSLATE SE TOWARD THE FORECAST AREA
LATER THIS AFTN. THERE WILL LIKELY BE A FAVORABLE
KINEMATIC/THERMODYNAMIC ENVIRONMENT TO SUPPORT STRONG TO POSSIBLY
SOME SEVERE STORMS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE
POSSIBLE.
WILL SHOW POPS INCREASING FROM THIS AFTN INTO THIS EVE ACROSS NWRN
AREAS...THEN SPREADING SE TOWARD THE COAST LATER THIS EVE. FAR
EXTREME SE GA AREAS MAY NOT EVEN SEE ANY RAINFALL AS THE ACTIVITY
WILL LIKELY LOSE ITS PUNCH AFTER SUNSET.
TEMPS OVERNIGHT WILL REMAIN MILD DUE TO THE CLOUDS/RAIN...RANGING
FROM THE MID 60S FAR INLAND TO AROUND 70 CLOSER TO THE COAST.
LAKE WINDS...WILL MAINTAIN THE LAKE WIND ADVISORY FOR LAKE
MOULTRIE AS STRONG SW WINDS WILL CONTINUE INTO THIS EVE AHEAD OF
AN APPROACHING COLD FRONT.
THE SPECIAL WEATHER STATEMENT REGARDING STRONG WINDS ON ELEVATED
SURFACES ACROSS SC THIS AFTN/EVE WILL BE MAINTAINED.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
WILL MAINTAIN THE DRIER PATTERN FOR WED AS ADVERTISED BY THE
WRF...WITH THE FRONT S AND E OF THE AREA. HOWEVER...THERE MAY BE
ENOUGH LOW-LEVEL MOISTURE LEFT AROUND ACROSS SE GA TO WARRANT 20
POPS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
OMEGA BLOCKING PATTERN WILL ESTABLISH ITSELF ACROSS THE COUNTRY LATE
THIS WEEK INTO EARLY NEXT WEEK...WITH THE MEAN RIDGING ALOFT TO OUR
W AND THE MEAN TROUGH OVER THE LOCAL AREA OR JUST TO THE E. A
COMPLICATED FORECAST SCENARIO SHAPING UP DURING THIS TIME...WITH
FIRST FRONTAL BOUNDARY TO PUSH INTO OR JUST S OF THE CWFA WEDNESDAY
NIGHT/EARLY THURSDAY...THEN LIFTING BACK N LATER THURSDAY/FRIDAY.
A DRY WNW FLOW ALOFT WITH PWATS DOWN UNDER AN INCH WEDNESDAY NIGHT
INTO THURSDAY WILL ALLOW FOR LITTLE IF ANY CHANCE OF PRECIP UNTIL
LATE THURSDAY. HOWEVER...WE ARE LOOKING AT POSSIBLE UNSETTLED
WEATHER FRIDAY INTO SATURDAY AS SHORT WAVE ENERGY AFFECTS THE
REGION...FIRST FROM THE NE GULF FRIDAY...THEN FROM THE NW ON
SATURDAY. IN ADDITION...ANOTHER COLD FRONT COMES IN FROM THE N THE
FIRST PART OF THE WEEKEND. AS PWATS CLIMB TO 1.5 TO 2 INCHES FRIDAY
INTO SATURDAY WE LOOK TOWARD A FAIRLY WET END OF THE WEEK...AND
CHANCE OR EVEN LIKELY POPS SEEM NECESSARY. DRIER AND NOTICEABLY
COOLER CONDITIONS WILL THEN BUILD IN WAKE OF THE BACKDOOR COLD FRONT
FOR EARLY NEXT WEEK.
TEMPS OVER THE WEEKEND MAY STAY IN THE 70S MANY AREAS WHILE NIGHT
TIME LOWS COULD FALL INTO THE 50S.
IT IS WORTH NOTING THAT A CUTOFF MAY DEVELOP NEAR OR NE OF THE
BAHAMAS EARLY NEXT WEEK...WITH POSSIBLY EVEN A SURFACE LOW
ATTEMPTING TO FORM IN RESPONSE BETWEEN THE BAHAMAS AND BERMUDA.
HOWEVER...OUR FORECAST AREA DOES STAY ON THE DRIER W SIDE OF ANY
SUCH SYSTEM...EVEN IF IT DOES INDEED FORM.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL LIKELY PREVAIL FOR THE NEXT 24 HOURS. A COLD
FRONT WILL DROP SOUTH INTO THE AREA TONIGHT AS LOW PRESSURE MOVES
OFF THE MID ATLC COAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THE FRONT...THEN SLOWLY SINK SOUTH AND EAST
TOWARD THE TERMS THIS EVE. THE LATEST MODEL GUIDANCE SUGGESTS THE
ACTIVITY WILL LIKELY AFFECT THE CHS TERM FROM AROUND 01Z THROUGH
AROUND 10Z. HOWEVER...THERE IS LESS OF A CHANCE OF THE ACTIVITY
REACHING THE SAV TERM AND THUS WILL KEEP MENTION OF ANY SH/TSTMS
OUT OF THE TAFS FOR NOW. THE BEST TIMEFRAME FOR IMPACTS AT KSAV
LOOK TO BE A FEW HOURS EITHER SIDE OF 06Z.
GUSTY WINDS WILL SUBSIDE THIS EVE. HOWEVER...LLWS IS POSSIBLE AT
KSAV OVERNIGHT AS SFC WINDS DROP TO AROUND 7 KT AND 2K FT WINDS
INCREASE TO NEARLY 40 KT...THUS INCLUDED MENTION FROM 03-10Z.
EXTENDED AVIATION OUTLOOK...UNSETTLED CONDITIONS THURSDAY NIGHT
THROUGH SATURDAY...WITH PERIODS OF MVFR WEATHER LIKELY DURING THAT
TIME.
&&
.MARINE...
SCA CONDITIONS ARE EXPECTED FOR ALL WATERS EXCEPT FOR THE WATERS
OUT 20 NM S OF EDISTO BEACH AS THE PRESSURE GRADIENT REMAINS
STRONG AHEAD OF AN APPROACHING COLD FRONT. AS THE FRONT MOVES INTO
THE AREA OVERNIGHT INTO WED AND THE PRESSURE GRADIENT
WEAKENS...CONDS SHOULD DROP BELOW SCA CRITERIA ACROSS CHS HARBOR
THIS EVE...THEN LASTLY DROP BELOW SCA CRITERIA ACROSS THE GA
WATERS BEYOND 20 NM LATE WED MORNING.
WEDNESDAY NIGHT THROUGH SUNDAY...THE FRONTAL BOUNDARY ACROSS THE GA
WATERS WEDNESDAY NIGHT WILL DRIFT S THROUGH THE NIGHT...BEFORE
LIFTING BACK N THURSDAY AND FRIDAY. TIMING OF THIS HAPPENING IS
HIGHLY UNCERTAIN AT THIS STAGE...SO WIND SHIFT FROM W-NW BEHIND
THE FRONT THURSDAY NIGHT AROUND TO THE NE AND EVENTUALLY SE AND S
AGAIN AS THE FRONT LIFTS BACK N IS PROBLEMATIC. THANKFULLY...WINDS
WIND GENERALLY BE 15 KT OR LESS DURING THIS TIME...WITH SEAS NO
HIGHER THAN 3-5 FT.
A BACKDOOR COLD FRONT IS THEN FORECAST TO MOVE IN BY LATE
SATURDAY...WITH 1020-1025 MB HIGH TO BUILD IN ITS WAKE FOR SUNDAY
AND MONDAY. IF THIS PATTERN INDEED DOES TAKE SHAPE...THEN WINDS AND
SEAS WILL INCREASE EARLY NEXT WEEK...AS A STRONG PINCHED GRADIENT
WOULD DEVELOP IN SUCH AS SITUATION. THUS...SCA/S SEEM POSSIBLE.
RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS WILL CONTINUE INTO
THIS EVENING ALONG THE LOWER SOUTH CAROLINA COAST DUE TO STRONG
SW WINDS AND THE LUNAR INFLUENCES FROM THE CURRENT FULL MOON.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR GAZ087-088.
SC...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR SCZ040-042>045-
047>051.
LAKE WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR SCZ045.
MARINE...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR AMZ330-350-352.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR AMZ374.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ330.
&&Hazardous weather outlook, May 20, 4:05 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 405 PM EDT TUE MAY 20 2008 GAZ099>101-114>116-118-212015- CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM- 405 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...LOW PRESSURE WILL MOVE SOUTH OF NEW ENGLAND EARLY THROUGH THIS EVENING. THE LOW WILL DRAG A COLD FRONT SOUTH INTO THE REGION TONIGHT AS IT MOVES OFF EAST AND NORTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT AHEAD OF THE FRONT. THIS ACTIVITY WILL REACH INTERIOR AREAS OF SOUTHEAST SOUTH CAROLINA AND FAR INLAND SOUTHEAST GEORGIA FROM HILLTONIA TO ALLENDALE TO WALTERBORO AND JAMESTOWN BY 5 TO 6 PM...THEN WILL MOVE SOUTH TOWARDS THE CHARLESTON...BEAUFORT...SAVANNAH...SPRINGFIELD...STATESBORO AND METTER AREAS BY EARLY EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STORMS COULD ALSO DEVELOP TORNADOES. AND A TORNADO WATCH IS IN EFFECT FOR NEARBY COUNTIES TO THE NORTH AND WEST THROUGH 11 PM THIS EVENING. PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD CAREFULLY MONITOR WEATHER CONDITIONS THROUGHOUT TONIGHT. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV YOUR LOCAL NEWS SOURCE. REMAIN ALERT AND BE PREPARED TO TAKE ACTION SHOULD SEVERE THUNDERSTORM WATCHES OR WARNINGS BE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. AMZ330-350-352-GAZ087-088-SCZ040-042>044-047-212015- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-JENKINS-SCREVEN- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER- 405 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. SCZ045-212015- BERKELEY- 405 PM EDT TUE MAY 20 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING FOR LAKE MOULTRIE... ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. SCZ048>051-212015- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 405 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. RIP CURRENTS...BREEZY SOUTHWEST WINDS COMBINED WITH INFLUENCES FROM THE FULL MOON WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA TODAY. A MODERATE RISK FOR RIP CURRENTS MEANS WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS THAT KNOW HOW TO ESCAPE A RIP CURRENT SHOULD ENTER THE WATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. AMZ354-374-GAZ117-119-137>141-212015- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-COASTAL BRYAN-COASTAL CHATHAM-LONG-INLAND LIBERTY- COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- 405 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 33
In the hours before
Local storm report, May 20, 7:51 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
751 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG SUMMERVILLE 33.02N 80.18W
05/20/2008 DORCHESTER SC PUBLIC
40 FOOT MAPLE TREE BLOWN DOWN.
0750 PM HAIL 3 W WALTERBORO 32.90N 80.72W
05/20/2008 E0.88 INCH COLLETON SC TRAINED SPOTTER
&&
33Local storm report, May 20, 8:00 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
800 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM LIGHTNING ALVIN 33.35N 79.82W
05/20/2008 BERKELEY SC COUNTY OFFICIAL
LIGHTNING STRUCK A HOME ON DESSA LANE. NO INJURIES KNOWN.
0750 PM TSTM WND DMG MONCKS CORNER 33.20N 80.01W
05/20/2008 BERKELEY SC COUNTY OFFICIAL
TREE DOWN ON HOUSE ON SHAMROCK COURT.
&&
33Local storm report, May 20, 8:01 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
801 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM FUNNEL CLOUD WALTERBORO 32.90N 80.67W
05/20/2008 COLLETON SC PUBLIC
&&
33Local storm report, May 20, 8:10 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
810 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL WALTERBORO 32.90N 80.67W
05/20/2008 E0.88 INCH COLLETON SC TRAINED SPOTTER
NICKEL SIZED HAIL WAS REPORTED ON STATE ROUTE 303.
&&Local storm report, May 20, 8:24 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
824 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL ALLENDALE 33.01N 81.31W
05/20/2008 E1.00 INCH ALLENDALE SC PUBLIC
&&
JAQLocal storm report, May 20, 8:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
834 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 5 S WALTERBORO 32.83N 80.67W
05/20/2008 COLLETON SC TRAINED SPOTTER
STRONG WINDS SNAPPED OFF NUMEROUS 4 INCH TREE LIMBS AND
BENT OVER A 30 FOOT RADIO TOWER.
&&The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:12 PM EDT | Tornado Warning | CHS | Charleston, Colleton, Dorchester | 33 min |
| May 20, 8:14 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 26 min |
| May 20, 8:17 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 13 min |
| May 20, 8:23 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 39 min |
| May 20, 8:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 37 min |
| May 20, 8:45 PM EDT | Special Marine Warning | CHS | 90 min | |
| May 20, 8:52 PM EDT | Special Marine Warning | CHS | 47 min | |
| May 20, 9:57 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 63 min |
| May 20, 10:59 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 20 min |
| May 20, 11:52 PM EDT | Special Marine Warning | CHS | 83 min | |
| May 21, 1:14 AM EDT | Special Marine Warning | CHS | 12 min | |
| May 21, 3:30 AM EDT | Special Marine Warning | CHS | 26 min | |
| May 21, 3:17 PM EDT | Special Marine Warning | CHS | 58 min | |
| May 21, 5:09 PM EDT | Special Marine Warning | CHS | 66 min | |
| May 21, 6:19 PM EDT | Special Marine Warning | CHS | 56 min | |
| May 21, 6:46 PM EDT | Special Marine Warning | CHS | 59 min | |
| May 21, 7:15 PM EDT | Special Marine Warning | CHS | 30 min | |
| May 21, 7:43 PM EDT | Special Marine Warning | CHS | 62 min |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.